Ohio, 2020Hail and Damaging Winds in Ohio, May 14, 2020
May 14, 2020 · NWS CLE · 7 events in 7 counties and zones
A surface warm front moved northeastward from central Lake Erie and northwest Pennsylvania to southern Lake Huron and western New York between early afternoon and early evening on May 14th. This warm front extended southeastward from a surface low that moved little over western Ontario, near the Minnesota border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface warm front moved northeastward from central Lake Erie and northwest Pennsylvania to southern Lake Huron and western New York between early afternoon and early evening on May 14th. This warm front extended southeastward from a surface low that moved little over western Ontario, near the Minnesota border. Simultaneously, the low's trailing cold front moved slowly eastward across the Upper Midwest. Within the warm sector, a squall line progressed eastward from Indiana into Ohio, while additional storms developed ahead of the squall line. Thunderstorms in and ahead of the squall line produced straight-line wind damage and a bout of severe hail in northern Ohio, especially west of I-71. This squall line occurred in an environment comprised of weak instability, primarily moderate vertical wind shear, and relatively-steep low-level lapse rates near 7C/km.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 14, 2:56 PM EST, 38 minutes earlier.
Area forecast discussion, May 14, 2:56 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
356 PM EDT Thu May 14 2020
.SYNOPSIS...
Warm front will stall near the south shore of Lake Erie this
evening. As low pressure move across southern Ontario friday
afternoon it will pull a cold front southeastward across the
region. This cold front will stall near the Ohio River Valley
on Saturday. As low pressure takes shape over the middle
Mississippi River Valley Saturday night it will bring a warm
front northward across Ohio. This storm system will move to Ohio
on Sunday but may linger into next week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Several surface features to watch through the evening. The warm
front is making steady northward movement toward the lake. As
of 3 pm the warm front was located from near Meadville to
near the south shore of Lake Erie, north of Toledo and into
southern Michigan. Moisture advection continues to advect
into through southwestern Ohio. Now we will continue to monitor
a couple pieces of low level jet energy. One piece of jet
energy seems to be associated with a weak convectively induced
circulation that is moving across southern Ohio. This may
produce an area of convergence across southwestern/southern
portions of the area. The other piece of jet energy looks as if
it will punch into NW OH between 20Z and 22Z and may help
generate additional convection near along the warm front,
possibly over the lake. If this convection gets going over the
lake it may be our best chance of damaging winds with a cold
pool developing. Also never trust a warm front with a bit more
low level shear near the boundary that could produce a brief
spinup. While gusty winds are possible with the other convection
south it likely wont be the main focus. We will also monitor
for some training of echoes near the warm front across NE OH/NW
PA. So will monitor this region for some minor flooding issues.
Beyond midnight it appears there will be showers/thunderstorms
along and north of the warm front that will arc from NW PA
across the lake to eastern Michigan. Shear profile doesnt appear
to be favorable for severe. We will then watch convection sag
southward toward the region with the cold front on Friday. It
will take much of the day to get the front south of the region
so will retain fairly high POP's through the day.
Decent range in temperatures this afternoon with eventual mid 60s
across NW PA to the 70's across most of Ohio. It remains warm
and humid tonight with lows likely within a couple degrees of
60.
High pressure over Ontario will ridge southward into the area
Friday night with dry conditions in the wake of the cold front.
Cooler with lows ranging from the upper 40's near the lake to
the middle to upper 50's south.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
The short term begins Saturday with a stationary front/stalled cold
front draped west to east across Central Ohio with high pressure
stationed just north of the Upper Great Lakes. Much of the
precipitation is expected to stay south of the area during the day
Saturday as drier mid level air arrives across the lower Great
Lakes. Meanwhile, an upper trough and associated vort max will
develop across the Northern Plains. Surface low pressure will
develop just ahead of this upper trough, reaching the vicinity of
Lake Michigan by Sunday morning and lifting the stalled front across
Central Ohio, north across the area as a warm front. As the warm
front lifts north across the area on Sunday, overrunning
precipitation with some thunder will be possible associated with
isentropic lift. There remains to be low confidence in strength and
timing of any storms that develop with significant model differences
on the strength and location of this potent shortwave still
apparent. However, there is potential for severe weather with this
strongly-forced system Sunday afternoon and evening, but will be
dependent upon instability, especially in areas of clearing.
Precipitation chances look to continue Sunday night through Monday
as the upper trough starts to cutoff from the mean flow, slowing the
eastward progression of the low pressure system. Highs Sunday will
range in the low to mid 70s while Monday will feature increased
cloudiness and more widespread 60s.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As mentioned above, the upper level trough will cutoff from the mean
flow and slowly meander somewhere between the Ohio Valley and Mid-
Atlantic for the remainder of the week. Recent model guidance has
showed a slight westward shift of this cutoff low and associated
"blocking" pattern, but will be largely dependent on any tropical
system that may develop along the East Coast and its strength and
location. With that said, precipitation chances will remain
apparent from Monday, onwards through the end of the long term
period, but low confidence in location and timing precludes anything
higher than chance at this point. Temperatures will be below average
from Monday through mid-week, with highs ranging anywhere from the
mid 50s to mid 60s, largely dependent on areas of cloudiness from
the upper low.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
MVFR/IFR conditions occurring with the showers near the warm
front that was located from near Youngstown to Cleveland then
westward near the south shore of Lake Erie, north of Toledo and
into southern Michigan. Additional rounds of thunderstorms will
develop, scattered south and numerous over the lake. The storms
that move onshore will have the potential to produce strong
damaging winds. Expect IFR conditions near any of the
thunderstorms. There may be a brief lull in the coverage of the
convection after midnight then increase again around sunrise as
a cold front moves southward. MVFR/IFR conditions are expect
with the showers/thunderstorms along the cold front.
Gusty southerly winds area expected across much of the area
through the evening. Strongest gusts away from the
thunderstorms will be around 30 knots, especially west of I-71.
Winds will shift to the southwest by sunrise but more westerly
in the the wake of the cold front.
Outlook...Non-VFR with showers and thunderstorms Friday, then
again on Sunday into Monday.
&&
.MARINE...
Low chances for any small craft advisory conditions across the lake
through early next week. The period of strongest winds are expected
late tonight through Friday as winds increase out of the southwest,
15 to 20 knots. A cold front will move east across the lake Friday
evening with winds becoming northerly, 10 to 15 knots by Friday
night. East, northeasterly flow, 10 to 15 knots, ramps up once again
Saturday through Saturday night ahead of a warm front which could
introduce a chance for lakeshore flooding across the western basin.
As the warm front lifts north across the area by Saturday night, low
pressure will track over the lake Sunday evening. Behind this low,
northerly flow will increase to 10 to 15 knots through Monday night.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...MM
MARINE...Kahn
Hazardous weather outlook, May 14, 3:40 AM EST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
440 AM EDT Thu May 14 2020
OHZ003-006>008-017-018-151100-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-
440 AM EDT Thu May 14 2020
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Today and tonight.
A couple rounds of showers and thunderstorms are expected today.
Thunderstorms that develop late this afternoon and through the
evening may be strong to severe. Large hail and damaging winds are
the primary threats. The thunderstorms could produce heavy rainfall
especially if storms track across the same area. This may lead to an
elevated flooding potential.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ009>014-019>023-089-PAZ001>003-151100-
Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina-
Summit-Portage-Trumbull-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
440 AM EDT Thu May 14 2020
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Thunderstorms that develop this afternoon and evening may be strong
with gusty winds. The thunderstorms could also produce locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ027>033-036>038-047-151100-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
440 AM EDT Thu May 14 2020
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and tonight.
Thunderstorms that develop this afternoon and evening may be strong
with gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-151100-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
440 AM EDT Thu May 14 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 14, 3:14 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
414 PM EDT Thu May 14 2020
OHZ017-142100-
Hancock-
414 PM EDT Thu May 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK COUNTY...
At 413 PM EDT, strong thunderstorms were clustered over Ottawa,
moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Findlay, Fostoria, Bluffton, North Baltimore, McComb, Arlington,
Arcadia, Rawson, Vanlue, Van Buren, Mount Blanchard, Benton Ridge,
Jenera, Mount Cory, Bairdstown and Williamstown.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4117 8388 4117 8363 4116 8342 4100 8342
4099 8346 4095 8346 4095 8348 4091 8348
4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 2013Z 259DEG 41KT 4100 8402
KahnSpecial weather statement, May 14, 3:25 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
425 PM EDT Thu May 14 2020
OHZ006>008-142130-
Wood-Ottawa-Sandusky-
425 PM EDT Thu May 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...SANDUSKY AND
EASTERN WOOD COUNTIES...
At 425 PM EDT, strong thunderstorms were clustered over Bowling
Green, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bowling Green, Fremont, Port Clinton, Perrysburg, Clyde, Waterville,
Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore, Ballville,
Pemberville, Millbury, Haskins, Luckey, Bradner, Marblehead, Wayne
and Risingsun.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4151 8371 4162 8311 4151 8299 4152 8289
4158 8283 4153 8282 4154 8271 4150 8274
4146 8304 4145 8304 4143 8301 4145 8297
4142 8294 4144 8285 4132 8284 4132 8285
4125 8342 4119 8371 4146 8375
TIME...MOT...LOC 2025Z 259DEG 40KT 4135 8364
KahnThunderstorm Wind, Hancock
- When
- May 14, 3:34 PM EST to 3:43 PM EST
- Where
- Hancock County, (Fdy)findlay Arpt to Arcadia
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.020, -83.680
Findlay Airport ASOS reported a 63 mph peak wind gust from a thunderstorm. Farther northeast, a trained spotter reported lots of tree damage in Arcadia, including several downed trees on houses.
Thunderstorm Wind, Seneca
- When
- May 14, 3:42 PM EST
- Where
- Seneca County, 2 mi NNW of Tiffin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.127, -83.185
Several trees down two miles NNW of Tiffin.
Thunderstorm Wind, Erie
- When
- May 14, 4:24 PM EST
- Where
- Erie County, Castalia
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.400, -82.820
Several trees down, siding ripped off of several houses, and a garage door blown-in near Bogart Road and Maple Ave in Castalia. Several other trees down at Castalia Cemetery on Bardwell Road.
Thunderstorm Wind, Huron
- When
- May 14, 4:37 PM EST
- Where
- Huron County, 1.14 mi SW of Fitchville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.066, -82.513
Downed power poles and lines along Greenwhich Milan Town Line Road, near Fitchville.
Hail, Marion
- When
- May 14, 4:39 PM EST
- Where
- Marion County, Marion
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -83.130
Quarter-size hail in Marion.
Thunderstorm Wind, Morrow
- When
- May 14, 5:00 PM EST
- Where
- Morrow County, 0.63 mi NW of Johnsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.627, -82.678
Couple trees down in northeast Morrow County. Time and location (about 0.5 miles NW of Shauck) estimated via radar.
Thunderstorm Wind, Richland
- When
- May 14, 5:03 PM EST
- Where
- Richland County, 1 mi SSE of Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.757, -82.513
Power poles and wires down one mile SSE of Mansfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 14 to 15, 20201 death · $1,000 · 60 kt wind · 35 events
- Flash Flooding and Flooding in Kansas, May 14 to 15, 20201 death · $600 · 1 in hail · 31 events
- Tornado and Flash Flooding in Texas, May 14 to 16, 2020$95,000 · EF1 · 5 events
- Tornado and Flash Flooding in Louisiana, May 14, 2020$74,000 · EF1 · 7 events
- Flash Flooding and Flooding in Missouri, May 14 to 16, 2020$36,000 · 1 in hail · 39 events
- Damaging Winds in Illinois, May 14, 2020$150,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Ohio, May 14, 2020$30,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Illinois, May 14 to 15, 2020EF1 · 5 events
- Hail and Damaging Wind in Iowa, May 14 to 15, 2020$10,000 · 3 in hail · 24 events
- Tornadoes and Flash Flooding in Kansas, May 14 to 15, 2020EF0 · 20 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 14, 202016 events
- Frost and Freeze in New York, May 14, 202010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894883, 894886, 894889, 894893, 894896, 894899, 894902.